Heroin withdrawal is one of the most difficult parts of the drug addiction recovery process. It involves uncomfortable symptoms, as well as intense drug cravings.
The length of time heroin withdrawal lasts depends on a variety of different factors, so it’s difficult to predict exactly how long you’ll experience symptoms. However, general information about heroin withdrawal can help you prepare yourself for the process as much as possible.
Duration Of Heroin Withdrawal
Each person going through heroin withdrawal will have a unique experience. The exact amount of time you can expect to experience symptoms depends on a variety of factors, including:
- the way you used heroin
- how long you had been using heroin
- your typical dosage
- your body chemistry
For most people going through heroin withdrawal, the worst symptoms will occur during the first week after your last dose of the drug. After this time, you can expect the most severe symptoms to begin fading.
However, if you’re a heavy or long-term user, some symptoms of withdrawal may continue for an extended period of time. In the worst cases, these symptoms may persist for as long as two years after you have stopped using heroin.
Even if the majority of your symptoms will only last for a week, going through heroin withdrawal can be overwhelming. Because of the severity of the cravings and the associated symptoms, many people will relapse during withdrawal if they don’t have the proper support.
What Causes Heroin Withdrawal?
When you use heroin in large amounts and/or on a regular basis, your body adapts to the presence of the drug in different ways. For example, because heroin binds to opioid receptors in the brain, your body will stop producing its own opioid chemicals at normal levels.
When you’re no longer using heroin, your body will react to its absence, which causes you to experience withdrawal symptoms.
Heroin Withdrawal Symptoms
Not every person will experience the same withdrawal symptoms when detoxing from heroin. However, some of the most common symptoms of heroin withdrawal include:
- intense drug cravings
- nausea and vomiting
- abdominal cramping
- chills and sweating
- bone and muscle aches
- muscle spasms
- tearing eyes and runny nose
- trouble with concentration
- trouble sleeping
- rapid heart rate
- impaired breathing
- anxiety and/or depression
Some people going through severe heroin withdrawal may also have trouble experiencing pleasure of any kind.
Detoxing From Heroin Safely
Heroin detox is always uncomfortable and difficult, regardless of how long you’ve been using the drug or how high your tolerance is. In some cases, heroin detox can even be dangerous to your health.
For this reason, it’s best to go through heroin withdrawal in a safe, supportive environment.
Heroin detox programs are designed to provide you with the support you need to complete the withdrawal process as safely and comfortably as possible. These programs provide medication to reduce symptoms and cravings, as well as medical support in the event of any complications.
The best heroin detox programs are inpatient in structure, which means you will be admitted to the detox facility and remain there for the duration of the program.
Heroin Detox At Turning Point
Turning point offers holistic heroin detox services to help you get through this process with as little discomfort as possible. Our medically assisted detox program offers a variety of supportive services to patients.
The purpose of our program is not only to support you physically, but to also provide compassionate care and guidance to help you stay on the right track and reduce the risk of relapse while you come off this dangerous drug.
If you or someone you love is addicted to heroin, professional treatment is the best course of action. Please contact Turning Point today to learn more about our services.
MedlinePlus—Opiate and opioid withdrawal
World Health Organization—Withdrawal Management